And now, after nine months of taking finasteride, 38-year-old William McKee goes by the name Mandi and is considering having a complete sex change.
"My rock-hard chest from the gym began to soften . . . reaching the point where I had noticeable 'breasts' even under my clothing," McKee told the New York Post.
"My shoulders were literally falling into a more feminine position, and my hips were loosening and becoming wider as on a woman's body."
The changes have left McKee's former life in disarray. He is now separated from his wife of 10 years, with whom he has a five-year-old son. The Tampa, Florida, resident has also left his career in Silicon Valley behind, now describing himself as an aspiring music producer and DJ.
Describing his former self as "athletic and driven," McKee now wears a blonde wig, makeup, women's clothing and says he is thinking of having breast augmentation. In addition, McKee says he has gone from heterosexual to homosexual.
"It felt like the 'me' that I've always known was not there anymore," he told the Post.
There are several possible sexual side effects associated with finasteride, but they typically involve a lack of libido. The drug itself works by inhibiting the conversion of testosterone.
Writing on his personal blog, McKee says the drug is commonly taken by men who are in the early stages of gender reassignment.
"I wasn't always this way. I am early on my path of transitioning to live full-time as a woman, although for 9 months I did take 1 of the 2 most popular drugs that doctors prescribe to men who wish to become a woman," he writes.
'The thing is… I didn't take Finasteride to become a woman. I took it to prevent male-pattern hair loss (baldness) after seeing Merck's ad campaign for years saying that Propecia (Finasteride) can stop hair loss in men."
And as the Daily Mail notes, the transition has been a painful one for McKee. In addition to losing his wife, he writes that he considered suicide as the physical changes also began affecting his emotional state.
"My entire life has fallen apart in a slow and agonizing downward spiral that led me on a roller coaster ride of depression, anxiety, panic attacks, a severe and disabling loss of focus and concentration, feminization of my body, loss of and inability to work, homelessness, social rejection and isolation, and a complete alteration of my body's chemistry and self-identity," he writes.
"And it was more than just my life being affected. I was married to an amazing and beautiful woman who lost her husband, and I am father to an amazing 5 year-old-boy—who lost his dad."
In a recent statement, Merck denied any known association between Propecia (finasteride) and sexual side effects:
"Merck believes that Propecia (Finasteride) has demonstrated safety and efficacy profiles and that the product labeling appropriately describes the benefits and risks of the drug to help inform prescribing," the company wrote in the statement.
And while several lawsuits have been filed by men who say the drug affected their sexuality, McKee is not eligible to join the suit since he purchased a generic form of the drug from an online distributor based in India.
Still, Mandi has been active on his personal Facebook page, writing that he hopes all of the media exposure of his story helps others who might be going through a similar experience.
- Arts & Entertainment